Call or Text Us! 425-528-8597
Eastside Audiology - Issaquah, WA Eastside Audiology - Issaquah, WA

Woman taking pain killers and thinking about her hearing.

You might not be aware that there are consequences linked to ibuprofen, aspirin, and other over-the-counter pain relievers according to new studies.

You’ll want to think about the risks to your hearing that many over-the-counter and prescription pain medication present before you decide to use them. Astonishingly, younger men might be at higher risk.

Pain Killers And Hearing Loss – What The Studies Say

A thorough, 30-year cooperative study was performed among researchers from esteemed universities like Harvard, Brigham Young, and Vanderbilt. A bi-yearly survey was sent to 27,000 participants between the age of 40 and 74 which included lifestyle and health questions.

Researchers weren’t sure what to expect because the survey was very diverse. But the data revealed that over-the-counter pain relievers and hearing loss had a solid link.

They also faced a more shocking conclusion. Men who are under the age of 50 who routinely use acetaminophen were almost twice as likely to have hearing loss. The chance of developing hearing loss is 50/50 for people who take aspirin frequently. And there is a 61% chance that hearing loss will develop in people who use NSAIDs (ibuprofen and naproxen).

Another surprising thing that was revealed was that high doses taken from time to time were not as bad for your hearing as low doses taken regularly.

We can’t be sure that the pain reliever actually was the cause of this loss of hearing even though we can see a definite connection. More studies are needed to prove causation. But these findings are compelling enough that we ought to think about how we’re utilizing pain relievers.

Pain Relievers And Hearing Loss – Current Theories

There are several theories as to why pain relievers could cause hearing loss which scientists have come up with.

Your nerves communicate the experience of pain to your brain. Blood flow to a particular nerve is obstructed by over-the-counter pain relievers. You then feel less pain as the regular pain signals are impeded.

Scientists suspect this process also decreases blood flow in the inner ear. Less blood flow means less nutrients and oxygen. Cells will die from malnourishment if this blood flow is reduced for extended periods.

Acetaminophen, which showed the most appreciable connection, may also minimize the production of a specific protein that helps shield the inner ear from loud noises.

Is There Anything That Can be Done?

Probably the most significant point to consider is that men under 50 were more likely to suffer hearing loss from pain relievers. This is a solemn reminder that hearing impairment can occur at any age. But as you age, if you take the appropriate steps you will have a better chance of protecting your hearing.

While we aren’t suggesting you entirely stop using pain relievers, you should acknowledge that there might be unfavorable consequences. Use pain medication only when you absolutely need to and when using prescription medication, only as prescribed.

If you can find alternative solutions you should consider them as a first approach. It would also be a smart idea to increase the Omega-3 fat in your diet and minimize foods that cause inflammation. Reduced pain and improved blood flow have been demonstrated to come from these methods.

Lastly, is an appointment to see us each year to get your hearing examined. Don’t forget, hearing tests are for people of all ages. The best time to start talking to us about avoiding additional hearing loss is when you under 50.

Call Today to Set Up an Appointment

Why wait? You don't have to live with hearing loss. Call or Text Us